Virginia, 2017Cold in Virginia, December 12 to 13, 2017
December 12 to 13, 2017 · NWS LWX · 4 events in 4 counties and zones
Gusty northwest winds and bitterly cold temps caused dangerously low wind chills over the ridges.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest winds and bitterly cold temps caused dangerously low wind chills over the ridges.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 12, 9:37 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Dec 12, 9:37 PM EST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
937 PM EST Tue Dec 12 2017
.SYNOPSIS...
An arctic cold front will move off the coast tonight. Weak high
pressure will build overhead Wednesday. An Alberta Clipper will
pass nearby Wednesday night through early Thursday. Developing
low pressure will pass off the east coast late Friday and high
pressure will return for Saturday. Low pressure may impact the
area early next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
IR satellite imagery shows bkn clouds over the mtns with EKN
obs indicating only light snow falling there with 4SM
visibility. Elsewhere, sct flurries are falling east of the
mtns. Trough axis will cross the area around 06Z tonight with
subsidence inversion strengthening overnight with snow showers
over the mtns diminishing rapidly. Up to an inch of additional
accumulation is expected through 06Z.
Very cold and windy overnight with temps falling into the teens
east to single digits in the mtns and wind chills in the single
digits east to negative teens in the mtns. Clearing skies are
expected overnight. Gusts around 35kt are expected overnight.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Weak high pressure noses into the region on Wednesday, so the
sun should return, but a steady wind looks likely to remain as
the gradient between low pressure to the northeast and high
pressure to the southwest remains relatively strong. Cold
advection will diminish, but we will be solidly within the cold
air mass, and with very cold mid level temps, surface readings
will struggle to recover. Most places will end up below freezing
all day long, and even the warmest spots probably only reach the
mid 30s.
Wednesday night into Thursday, a clipper will move across the
region. Latest guidance has trended the low track northward,
with most models now sending it along or just north of the
Mason-Dixon line. Typically this means that any accumulating
snow will stay north of our region. There remains some potential
for a wiggle back southward, so did not completely remove chance
of precip, but did nudge it back down somewhat. It is notable
that with the low now expected to pass north, it could
conceivably warm up overnight as south winds behind a warm front
push temps above freezing in parts of the metro. Highs on
Thursday look like most places get above freezing, with 40
looking more likely in the metro.
The clipper moves east Thursday afternoon, and we will try to
dry out at night, but a weak vort max passing through could
cause a few flurries - nothing more, most likely. Lows will drop
back into the sub-freezing category.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper level trough of low pressure will move across the
region Friday into Friday night. Snow shower chances will linger
due to this trough. Temperatures will remain below normal.
A modifying area of high pressure is expected to build eastward
behind the upper level trough Saturday and Saturday night.
Milder temperatures and a southwest wind are expected through
the period.
The next threat for rain or snow showers will be Sunday through
Monday as a cold front sags southward across the region. For
the most part, rain showers should be the story and not so much
the snow showers.
High pressure will build into the region Tuesday and bring
another blast of chilly air to the region.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Generally VFR thru the period. Any snow shower this
afternoon/evening could briefly reduce cigs/vis to IFR, but
impacts should be brief. Lasting longer will be the gusty winds
from the northwest, which will continue through much of the
night and perhaps into the morning Wednesday.
Clipper crossing the area Thursday night appears more likely to
stay north of the region. Best chance of any impacts will be the
northern terminals (MRB/BWI/MTN), but even here, odds seem to be
decreasing. Will need to monitor however, as a wiggle in the low
track back to the south could make snow more likely in these
areas.
VFR returns or continues later Thursday and Thursday night
behind the clipper.
VFR conditions Friday through Saturday night. Snow showers on
Friday into Friday night could briefly reduce conditions to
MVFR. Winds light and variable Friday into Friday evening,
becoming west 5 to 10 knots late Friday night. Winds west
becoming southwest 5 to 10 knots Saturday into Saturday night.
&&
.MARINE...
Cold front crossing the waters now is resulting in rapidly
increasing winds, with gales likely to start late this afternoon
and continue through Wednesday. Gales are up for all waters
tonight and the more open waters through Wednesday due to this
expectation. Winds should gradually slacken starting late
tonight and then decrease more signficantly Wednesday night as
the flow becomes southerly ahead of an approaching clipper, but
SCA level gusts still expected, so have added SCA for the open
Bay on Wednesday night.
No marine hazards Friday through Saturday night. Winds light
and variable Friday into Friday evening, becoming west 10 knots
later Friday night. Winds west becoming southwest around 10
knots Saturday and Saturday night.
&&
.TIDES/COASTAL FLOODING...
A strong northwest flow is developing behind a cold front at
present which will continue through Wednesday. Tidal blowout
conditions are possible late tonight through Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Wind Chill Advisory until noon EST Wednesday for MDZ501.
VA...Wind Chill Advisory until noon EST Wednesday for VAZ503-504-
507-508.
WV...Wind Chill Advisory until noon EST Wednesday for WVZ501-503-
505-506.
MARINE...Small Craft Advisory from 6 PM Wednesday to 6 AM EST Thursday
for ANZ532>534-537-540-541-543.
Gale Warning until 6 PM EST Wednesday for ANZ530>534-537-
539>541-543.
Small Craft Advisory from 6 AM to 6 PM EST Wednesday for
ANZ535-536-538-542.
Small Craft Advisory from midnight Wednesday night to 6 AM EST
Thursday for ANZ542.
Gale Warning until 6 AM EST Wednesday for ANZ535-536-538-542.
Small Craft Advisory from 6 PM Wednesday to midnight EST
Wednesday night for ANZ530-531-539.
&&
SYNOPSIS...RCM
NEAR TERM...LFR
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 12, 8:59 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
859 PM EST Tue Dec 12 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
859 PM EST Tue Dec 12 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Gale Warnings are in effect for tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gale Warnings are in effect for portions of the waters Wednesday.
A period of accumulating snow is possible Wednesday night into
early Thursday...especially for locations near the Mason-Dixon
Line.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather using standard
operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
859 PM EST Tue Dec 12 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Wind Chill Advisory is in effect for the higher elevations of
the Allegheny Front, the Potomac Highlands, and the Blue Ridge
tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Wind Chill Advisory is in effect for the higher elevations of
the Allegheny Front, the Potomac Highlands, and the Blue Ridge
through Wednesday morning.
A period of accumulating snow is possible Wednesday night into
early Thursday...especially for locations near the Mason-Dixon
Line and the Potomac Highlands.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather using standard
operating procedures.
In the hours before
Local storm report, Dec 12, 6:34 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EST TUE DEC 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM SNOW BAYARD 39.27N 79.37W
12/12/2017 M5.6 INCH GRANT WV CO-OP OBSERVER
SNOW SINCE 7AM TODAY
&&
EVENT NUMBER LWX1703452
LFRLocal storm report, Dec 12, 6:35 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EST TUE DEC 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM SNOW 3 E FOURWAY 38.74N 78.21W
12/12/2017 M0.0 INCH RAPPAHANNOCK VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1703453
LFRLocal storm report, Dec 12, 6:38 PM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EST TUE DEC 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM SNOW 2 SSW MOUNT STORM 39.25N 79.26W
12/12/2017 M4.0 INCH GRANT WV PUBLIC
&&
EVENT NUMBER LWX1703454
LFRLocal storm report, Dec 12, 6:40 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EST TUE DEC 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM SNOW SCHERR 39.19N 79.17W
12/12/2017 M1.0 INCH GRANT WV PUBLIC
&&
EVENT NUMBER LWX1703455
LFRLocal storm report, Dec 12, 6:43 PM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EST TUE DEC 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM SNOW 6 WSW CHERRY GROVE 38.61N 79.62W
12/12/2017 M4.0 INCH PENDLETON WV TRAINED SPOTTER
SINCE 7AM
&&
EVENT NUMBER LWX1703456
LFRLocal storm report, Dec 12, 6:49 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
649 PM EST TUE DEC 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM SNOW 5 NW HIGHTOWN 38.49N 79.69W
12/12/2017 E2.0 INCH HIGHLAND VA PUBLIC
&&
EVENT NUMBER LWX1703457
LFRCold/Wind Chill, Western Highland
- When
- December 12, 11:00 PM EST to December 13, 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind chills were estimated to be between minus 5 and minus 15 degrees based on observations nearby.
Cold/Wind Chill, Northern Virginia Blue Ridge
- When
- December 12, 11:00 PM EST to December 13, 10:00 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Wind chills were estimated to be between minus 5 and minus 15 degrees based on observations nearby.
Cold/Wind Chill, Central Virginia Blue Ridge
- When
- December 12, 11:00 PM EST to December 13, 10:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Wind chills were estimated to be between minus 5 and minus 15 degrees based on observations nearby.
Cold/Wind Chill, Eastern Highland
- When
- December 12, 11:00 PM EST to December 13, 10:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- AWOS
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Wind chills were estimated to be between minus 5 and minus 15 degrees based on observations nearby.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Indiana, December 12, 20171 death · 8 events
- Winter Storm and Winter Weather in Vermont, December 12 to 13, 2017$180,000 · 16 events
- Winter Weather in West Virginia, December 12, 2017$100,000 · 1 event
- Winter Storm and Winter Weather in New York, December 12 to 13, 2017$65,000 · 9 events
- Heavy Snow and Winter Weather in New York, December 12 to 13, 201711 events
- High Wind in South Dakota, December 12 to 13, 201756 kt wind · 10 events
- Winter Weather in Ohio, December 12 to 13, 20176 events
- Winter Storm and Heavy Snow in Maine, December 12 to 13, 20175 events
- Winter Storm and Winter Weather in Massachusetts, December 12, 20174 events
- Cold in West Virginia, December 12 to 13, 20174 events
- Heavy Snow in New York, December 12 to 13, 20173 events
- Lake-Effect Snow in Michigan, December 12, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729478, 729479, 729480, 729481.